Posted 4/24/2011 11:45 AM (GMT -6)
One piece of advice is to give it chance to work, the side effects can be very unpleasant at first but these do reduce with time and it's usually worth it.
If you find that it is beneficial in terms of lowering disease activity, but the side effects (esp. bad stomach) are not tolerable, you can switch to subcutaneous injections which generally speaking result in reduced severity of side-effects.
I took MTX for about 2 years, 6 months oral and then for a while injecting, but stopped after a few months of Anti-TNF (Enbrel) treatment as I didn't feel it worth carrying on.
Regarding Alcohol and MTX (if this is relavent to you), every region has a different piece of advice and it's best to come to your own conclusions on this. Some docs suggest total abstinence, but my rheumatologists (3 or 4 of them) say it's generally not a problem. There is confusion on both sides and no-one really knows how bad the combination is for the liver. My opinion is that although MTX can cause liver toxicity, alcohol is unlikely to increase this risk unless it's consumed in excess.
Remember not to take the folic acid on the day you take the MTX, I was terrible at keeping up with it, but its advisable!
Also remember to have regular blood work - your doc may or may not chase you to do this after a few months, but it is very important that you keep an eye on everything.
I hope you find some relief from it, good luck!